Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 19, NWS Grand Rapids, MI

August 19, 2022Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2022, 9:44 AM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 19, 2022, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2022, 9:44 AM EDT (13:44 UTC)
In effect from
Aug 19, 2022, 10:00 AM EDT
Expired
Aug 19, 2022, 8:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WHUS43 KGRR 191344
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
944 AM EDT Fri Aug 19 2022

MIZ037-043-192145-
/O.NEW.KGRR.BH.S.0019.220819T1400Z-220820T0000Z/
Mason-Oceana-
944 AM EDT Fri Aug 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds will result in dangerously high
  waves near the beaches north of Whitehall into early this
  evening. Wind and waves should become safe by late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$


wdm
2 follow-up statements
795 
WHUS43 KGRR 191929
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
329 PM EDT Fri Aug 19 2022

MIZ037-043-200000-
/O.CON.KGRR.BH.S.0019.000000T0000Z-220820T0000Z/
Mason-Oceana-
329 PM EDT Fri Aug 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds will result in dangerously 
  high waves near the beaches north of Whitehall into early this 
  evening. Wind and waves should become safe by late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

WDM
791 
WHUS43 KGRR 200007
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
807 PM EDT Fri Aug 19 2022

MIZ037-043-200115-
/O.EXP.KGRR.BH.S.0019.000000T0000Z-220820T0000Z/
Mason-Oceana-
807 PM EDT Fri Aug 19 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves and currents no longer pose a threat to swimmers this
evening and the Beach Hazards Statement has been allowed to
expire.

$$

DUKE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:05 AM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 7:05 AM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
705 AM EDT Fri Aug 19 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Thursday)
Issued at 325 AM EDT Fri Aug 19 2022

-- Today through Mon --

Latest GOES water-vapor imagery reveals a vort max over central
MN, with RAP mesoanalysis indicating a closed low at 500 mb. In
the low levels, a surface cyclone is consolidating over central
MN, with Lower MI now situated in southwesterly low-level flow.
This system will quickly evolve into a vertically stacked low
today, then progress eastward this weekend. By Sun afternoon, EPS
and GEFS ensemble means indicate that this system will traverse
the CWA--with either a closed low aloft (EPS), or an open-wave
trough (GEFS).

For today, daytime heating, coupled with surface dewpoints near
60F, should yield modest surface-based instability (MLCAPE of
500-1000 J/kg) in inland areas. Most locations will remain dry,
but HREF guidance suggests that isolated showers/t-storms may
develop this afternoon, perhaps initiated by differential heating
along the advancing lake "shadow" as southwest flow strengthens
today.

A gradual uptick in shower/t-storm coverage is still expected on
Sat as large-scale forcing for ascent increases ahead of the
approaching deep-layer low and PW climbs to near 1.5 inches.
Deterministic CAMs suggest that several small convective clusters
may affect portions of the forecast area through the day, with
modest instability (MLCAPE of 500-1000 J/kg) by afternoon.
However, weak low-level and deep-layer shear will limit convective
organization.

The Sat night-Sun timeframe will likely be the wettest overall
portion of the weekend as the aforementioned low/trough arrive over
Lower Michigan. Modest instability and shear will again limit the
risk of severe t-storms. However, locally heavy rainfall is
possible, particularly during the daytime on Sun. The combination of
deep moisture, tall/skinny CAPE profiles, and a deep (10-15 kft)
warm-cloud layer will support warm-rain processes and possibly
enhanced rainfall rates. Additionally, weak cloud-layer flow
(under 10 kts) in the vicinity of the midlevel low suggest slow
storm motion. These environmental factors support a risk of
locally heavy rain, and the WPC day-3 marginal risk of excessive
rainfall appears justified.

For Mon, chance PoPs (highest SE) will be maintained. EPS and GEFS
ensemble means have trended somewhat faster with the progression of
the weakening open-wave system on Mon, with subsidence/drying in its
wake. Nevertheless, daytime heating and lingering boundary-layer
moisture may support widely scattered showers/t-storms in the
afternoon/evening.

-- Tue and beyond --

High pressure is expected to build into the region on Mon night,
providing settled conditions into Wed. Global ensemble means
exhibit broad agreement on the large-scale features over North
America by midweek, with a pronounced ridge over the western
Canadian provinces and a deep closed low over NE Canada. A cold
front may approach on Thu, possibly brining renewed precip
chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 705 AM EDT Fri Aug 19 2022

VFR conditions will prevail through Friday night. West to
southwest winds will increase to around 10 knots with some gusts
near 20 knots during the afternoon. Isolated showers are expected
this afternoon but coverage is low enough to leave out at most
places except over central Lower Michigan.

&&

.MARINE...
Issued at 325 AM EDT Fri Aug 19 2022

A surface low over MN is expected to track southeastward while
gradually weakening, reaching the vicinity of northern OH by Mon
afternoon. Ahead of this system, southerly winds over Lake Michigan
will strengthen somewhat today, but are forecast to remain 20 kts
or less. Most guidance builds waves to 1-3 ft within the
nearshore waters today, but some models suggest that waves may
briefly reach 3-4 ft near Big Sable Point this afternoon. With
fairly low confidence in this scenario, no SCA/BHS headlines are
planned with this update, but observational trends and subsequent
guidance will be monitored. If higher waves indeed materialize,
beaches such as Ludington SP, Nordhouse Dunes, and Lake Michigan
Recreation Area may experience a period of moderate swim risk
today.

Occasional thunderstorms are expected on Sat into Sun. The
overall risk of severe thunderstorms during this period is low,
but briefly higher winds and waves will be possible with any
storms. Outside of thunderstorms, winds are expected to remain 15
kts or less, limiting wave heights to under 2 ft.

Low pressure will gradually move east of the region on Mon, with a
ridge of high pressure expected to build into the western Great
Lakes. As this occurs, winds should become NNW on Mon, with possible
enhancement from an afternoon lake-breeze circulation. Winds and
waves could warrant SCA/BHS headlines on Mon afternoon,
particularly from Little Sable Point southward, but confidence in
these details is still low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...Kenyon
AVIATION...Ostuno
MARINE...Kenyon
Hazardous weather outlook, Aug 19, 4:20 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
420 AM EDT Fri Aug 19 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
420 AM EDT Fri Aug 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon and evening,
mainly across west-central and central Lower Michigan. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible each day between Saturday and Monday.
The overall risk of severe thunderstorms during this period is
low. However, isolated damaging winds are possible with storms on
Saturday, mainly south of I-96. Locally heavy rainfall is also
possible with showers and thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon

LMZ844>849-200830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Fri Aug 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Mainly low swim risk is expected at area beaches today. However,
there is a small chance that higher waves could produce moderate
swim risk along the Mason County shoreline for a brief period
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible each day between Saturday and Monday.
The overall risk of severe thunderstorms during this period is
low, but briefly higher winds and waves are possible with any
storms.

On Monday, waves may increase enough to pose a moderate or high
swim risk. Winds and waves may also become hazardous to small
craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:41 AM EDTSmall Craft AdvisoryGRR10 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.